Pennsylvania, 2001

Damaging Wind in Pennsylvania, August 10, 2001

August 10, 2001 · NWS CTP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 10, 9:10 AM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Aug 10, 9:10 AM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1010 AM EDT FRI AUG 10 2001

RAIN COOLED AIR BEHIND SHRAS IS MOVG INTO CTP ATTM. THERE IS...
HOWEVER...AN EXPANDING AREA OF CLEARING AHEAD OF THE FRONT ACROSS NW
PA. THIS WILL REHEAT THE AIR MASS OVER CTP AND COULD RESULT IN
STRONG TO SEVERE TSRA DEVELOPING AGAIN EARLY THIS AFTN. WE ARE
OUTLOOKED FOR SEVERE ALREADY AND WILL UPDATE THE STATEMENT LATER
THIS AM.

WE HAVE HAD 2 SFC MAPS ANALYZED ALREADY THIS AM...ONE AT 12Z AND A
MESO ANALYSIS AT 13Z. DURG THE HOUR BETWEEN THE 2 IT APPRS THAT THE
FRONT HAS PASSED BUF. THE DEWPT HAS DROPPED 4F AND THE WIND HAS
PICKED UP FROM THE NW. KEEP IT COMING

THERE IS A WEAK LOW OVER IND AT 12Z. THIS COULD BE THE REMNANTS OF
BARRY. THIS IS INDUCING A WAVE ALG THE FRONT WHICH IS SLOWING THE
SOUTHWARD PROGRESS OF THE FRONT. AS THE FRONT LINES UP WITH THE UL
FLOW LATER TODAY AND TONIGHT IT WILL SLOW EVEN FURTHER. HOW FAR
SOUTH THE ACTUAL DEWPT DROP GETS IS THE BIG QUESTION FROM A COMFORT
POINT OF VIEW. FROM A RAIN STANDPOINT...THE JET SCREAMING ACROSS NY
AND NEW ENG IS FAR MORE IMPORTANT. ONCE THE SUN HEATS THE LOWER TROP
AGAIN DURG THE MIDDAY AND AFTN A WEDGE TYPE OF TSRA LINE SHUD DEV
OVER CTP AND MOVE ENE. THERE MAY BE A LOT OF BACK BUILDING AND THE
SUSQ VAL INTO SCHUYLKILL COUNTY MAY HAVE SOME MORE VERY HEAVY RAIN.

WILL HOLD OFF ON ANY FFA UNTIL WE SEE THE AFTN CONVECTION STARTING
TO DEVELOP...AND WE HAVE A BETTER FEEL AS TO THE TYPE.

.CTP...SPS FOR SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY FOR THE
ENTIRE CWFA.

HEAD

In the hours before

Special weather statement, Aug 10, 10:13 AM EST, 2 hours 47 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-102115-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1113 AM EDT FRI AUG 10 2001

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF
CENTRAL PENNSYLVANIA THIS AFTERNOON INTO EARLY THIS EVENING...

A STRONG COLD FRONT JUST ENTERING ERIE COUNTY AT MIDDAY WILL CROSS
THE NORTHWEST COUNTIES OF PENNSYLVANIA EARLY THIS AFTERNOON. THE
FRONT WILL REACH THE SOUTHERN BORDER OF THE COMMONWEALTH LATE
TONIGHT.

THE AIRMASS AHEAD OF THE FRONT IS EXTREMELY WARM AND HUMID. THIS
WILL SERVE AS FUEL FOR THE THUNDERSTORMS...WHICH WILL INTENSIFY AND
BECOME MORE NUMEROUS ACROSS THE REGION AFTER 1 PM.

THE BEST CHANCE OF THUNDERSTORMS WILL BE EARLY THIS AFTERNOON IN THE
WARREN AND BRADFORD AREA. FURTHER SOUTH AND EAST...THUNDERSOTRMS ARE
LIKELY THROUGH MID AFTERNOON FROM CLEARFIELD TO STATE COLLEGE TO
WELLSBORO. THUNDERSTORMS WILL LINGER INTO THE EVENING OVER THE LOWER
SUSQUEHANNA VALLEY.

KEEP A WATCHFUL EYE ON THE SKY FOR THE THREAT OF SEVERE
WEATHER...ESPECIALLY IF YOU PLAN TO BE OUTDOORS IN RURAL AREAS.
SINCE MID LEVELS OF THE ATMOSPHERE ARE VERY WARM...THE PRIMARY
THREAT FROM THE THUNDERSTORMS WONT BE SEEN IN THE FORM OF HAIL BUT
RATHER WILL COME IN THE FORM OF DAMAGING WIND GUSTS...FREQUENT
LIGHTNING AND LOCALLY TORRENTIAL RAINS.

ALTHOUGH TEMPERATURES WILL CLIMB TO AROUND 90 IN THE LOWER AND
MIDDLE SUSQUEHANNA VALLEY THIS AFTERNOON...THE HEAT INDEX WILL
LIKELY TOP OUT AROUND 100. WHILE UNCOMFORTABLE...HEAT INDEX VALUES
BELOW 105 DEGREES ARE GENERALLY NOT DANGEROUS AND ARE MUCH LOWER
THAN WE HAVE SEEN FOR THE PAST THREE DAYS.

KEEP TUNED TO YOUR FAVORITE SOURCE OF NATIONAL WEATHER SERVICE
INFORMATION THIS AFTERNOON ON EITHER NOAA WEATHER RADIO...COMMERCIAL
RADIO OR TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION
THROUGHOUT THE DAY.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/CTP

HEAD
Special weather statement, Aug 10, 11:45 AM EST, 1 hour 15 minutes before
PAZ036-056>059-063>066-102345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1245 PM EDT FRI AUG 10 2001

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF SOUTH
CENTRAL PENNSYLVANIA UNTIL 800 PM EDT...

THE SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE FOLLOWING
COUNTIES:

ADAMS...CUMBERLAND...DAUPHIN...FRANKLIN...LANCASTER...LEBANON...
PERRY...SCHUYLKILL...AND YORK

SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER SOUTHERN PENNSYLVANIA
EARLY THIS AFTERNOON.  THESE THUNDERSTORMS HAVE THE POTENTIAL TO
BECOME SEVERE LATER THIS AFTERNOON AND INTO EARLY EVENING HOURS

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/CTP

ONDREJIK

The radar

The Philadelphia radar (KDIX), 164 km away, was scanning. The volume nearest the first event began at 18:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lancaster

When
August 10, 1:00 PM EST
Where
Lancaster County, 10 mi N of Lancaster
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
40.220, -76.300

Trees were reported down 10 miles north of Lancaster.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2001Every state in 2001This day in weather historyWarnings in Pennsylvania, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5260648.